Communications in Mathematical Physics

, Volume 351, Issue 3, pp 959–972 | Cite as

Mode Stability of Self-Similar Wave Maps in Higher Dimensions



We consider co-rotational wave maps from Minkowski space in d + 1 dimensions to the d-sphere. Recently, Bizoń and Biernat found explicit self-similar solutions for each dimension \({d\geq 4}\). We give a rigorous proof for the mode stability of these self-similar wave maps.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bizoń P., Biernat P.: Generic self-similar blowup for equivariant wave maps and Yang–Mills fields in higher dimensions. Commun. Math. Phys. 338(3), 1443–1450 (2015)ADSMathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bizoń Piotr: An unusual eigenvalue problem. Acta Phys. Polon. B. 36(1), 5–15 (2005)ADSMathSciNetMATHGoogle Scholar
  3. 3.
    Bizoń Piotr, Chmaj Tadeusz, Tabor Zbisław: Dispersion and collapse of wave maps. Nonlinearity 13(4), 1411–1423 (2000)ADSMathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Buslaev V.I., Buslaeva S.F.: Poincaré’s theorem on difference equations. Mat. Zametki 78(6), 943–947 (2005)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Cazenave Thierry, Shatah Jalal, Tahvildar-Zadeh A. Shadi: Harmonic maps of the hyperbolic space and development of singularities in wave maps and Yang–Mills fields. Ann. Inst. H. Poincaré Phys. Théor. 68(3), 315–349 (1998)MathSciNetMATHGoogle Scholar
  6. 6.
    Costin O., Costin R.D., Lebowitz J.L., Rokhlenko A.: Evolution of a model quantum system under time periodic forcing: conditions for complete ionization. Commun. Math. Phys. 221(1), 1–26 (2001)ADSMathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Costin O., Huang M., Schlag W.: On the spectral properties of \({L_\pm}\) in three dimensions. Nonlinearity 25(1), 125–164 (2012)ADSMathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Costin O., Donninger R., Glogić I., Huang M.: On the stability of self-similar solutions to nonlinear wave equations. Commun. Math. Phys. 343(1), 299–310 (2016)ADSMathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Costin O., Donninger R., Xia X.: A proof for the mode stability of a self-similar wave map. Nonlinearity 29(8), 2451 (2016)ADSMathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Costin O., Huang M., Tanveer S.: Proof of the Dubrovin conjecture and analysis of the tritronquée solutions of P I. Duke Math. J. 163(4), 665–704 (2014)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Costin O., Kim T.E., Tanveer S.: A quasi-solution approach to nonlinear problems—the case of the Blasius similarity solution. Fluid Dyn. Res. 46(3), 031419,19 (2014)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Côte R., Kenig C.E., Lawrie A., Schlag W.: Characterization of large energy solutions of the equivariant wave map problem: I. Amer. J. Math. 137(1), 139–207 (2015)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Côte R., Kenig C.E., Lawrie A., Schlag W.: Characterization of large energy solutions of the equivariant wave map problem: II. Amer. J. Math. 137(1), 209–250 (2015)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Donninger Roland: On stable self-similar blowup for equivariant wave maps. Comm. Pure Appl. Math. 64(8), 1095–1147 (2011)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Donninger R.: Stable self-similar blowup in energy supercritical Yang-Mills theory. Math. Z. 278(3-4), 1005–1032 (2014)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Donninger Roland: Strichartz estimates in similarity coordinates and stable blowup for the critical wave equation. arXiv:1509.02041 (2015) (Preprint)
  17. 17.
    Donninger R., Schörkhuber Birgit: Stable self-similar blow up for energy subcritical wave equations. Dyn. Partial Differ. Equ. 9(1), 63–87 (2012)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Donninger R., Schörkhuber B.: Stable blow up dynamics for energy supercritical wave equations. Trans. Amer. Math. Soc. 366(4), 2167–2189 (2014)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Donninger R., Schörkhuber B.: On blowup in supercritical wave equations. Comm. Math. Phys. 346(3), 907–943 (2016)ADSMathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Donninger R., Schörkhuber B., Aichelburg P.C.: On stable self-similar blow up for equivariant wave maps: the linearized problem. Ann. Henri Poincaré 13(1), 103–144 (2012)ADSMathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Elaydi, S.: An Introduction to Difference Equations. Undergraduate Texts in Mathematics, 3rd edn. Springer, New York (2005)Google Scholar
  22. 22.
    Jaffé, G.: Zur theorie des wasserstoffmolekülions. Zeitschrift für Physik 87(7), 535– (1934)Google Scholar
  23. 23.
    Krieger J., Schlag W., Tataru D.: Renormalization and blow up for charge one equivariant critical wave maps. Invent. Math. 171(3), 543–615 (2008)ADSMathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Krieger J., Schlag W.: Concentration Compactness for Critical Wave Maps. EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich (2012)CrossRefMATHGoogle Scholar
  25. 25.
    Leaver E.W.: An analytic representation for the quasi-normal modes of kerr black holes. Proc. R. Soc. Lond. A: Math. Phys. Eng. Sci. 402(1823), 285–298 (1985)ADSMathSciNetCrossRefGoogle Scholar
  26. 26.
    Olver, F.W.J., Lozier, D.W., Boisvert, R.F., Clark, Charles W. (eds): NIST Handbook of Mathematical Functions. US Department of Commerce, National Institute of Standards and Technology, Washington, DC; Cambridge University Press, Cambridge (2010)Google Scholar
  27. 27.
    Phillips G.M.: Interpolation and Approximation by Polynomials. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 14. Springer, New York (2003)CrossRefGoogle Scholar
  28. 28.
    Raphaël, P., Rodnianski, I.: Stable blow up dynamics for the critical co-rotational wave maps and equivariant Yang–Mills problems. Publ. Math. Inst. Hautes Études Sci., pp. 1–122 (2012)Google Scholar
  29. 29.
    Rodnianski I., Sterbenz J.: On the formation of singularities in the critical \({{\rm O(3)}}\) \({\sigma}\)-model. Ann. Math. (2) 172(1), 187–242 (2010)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Shatah Jalal: Weak solutions and development of singularities of the \({{\rm SU(2)}}\) \({\sigma}\)-model. Comm. Pure Appl. Math. 41(4), 459–469 (1988)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Sterbenz J., Tataru D.: Regularity of wave-maps in dimension \({{\rm 2+1}}\). Comm. Math. Phys. 298(1), 231–264 (2010)ADSMathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Struwe, M.: Equivariant wave maps in two space dimensions. Comm. Pure Appl. Math., 56(7), 815–823 (2003) (Dedicated to the memory of Jürgen K. Moser)Google Scholar
  33. 33.
    Titchmarsh, E.C.: The theory of functions. Oxford University Press, Oxford, (1958). Reprint of the second (1939) edition.Google Scholar
  34. 34.
    Turok N., Spergel D.: Global texture and the microwave background. Phys. Rev. Lett. 64, 2736–2739 (1990)ADSCrossRefGoogle Scholar
  35. 35.
    Wall H.S.: Polynomials whose zeros have negative real parts. Amer. Math. Mon. 52, 308–322 (1945)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsThe Ohio State UniversityColumbusUSA
  2. 2.Rheinische Friedrich-Wilhelms-Universität Bonn, Mathematisches InstitutBonnGermany
  3. 3.Faculty of MathematicsUniversity of ViennaViennaAustria

Personalised recommendations